Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Birmingham, AL

February 9, 2001Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 9, 2001, 5:58 PM CST for Jefferson County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 9, 2001, 5:58 PM CST (23:58 UTC)
Expired
Feb 9, 2001, 7:00 PM CST
In force
62 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 51 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 100000
SVRBHM
ALC073-100100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CST FRI FEB 9 2001

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL ALABAMA

* UNTIL 700 PM CST

* AT 556 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS NEAR THE WALKER...JEFFERSON COUNTY
  LINE...MOVING EAST AT 30 MPH.

* ALL LOCATIONS AROUND THE BIRMINGHAM METRO AREA ARE IN THE PATH
  OF THESE STORMS.

STRONG DAMAGING WIND IS LIKELY WITH THESE STORMS. TAKE COVER NOW. FIND 
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY
INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3383 8692 3351 8727 3328 8702 3354 8656
          3373 8655

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 2:42 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 9, 2:42 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
242 PM CST FRI FEB 09 2001

COLD FRONT LOCATED ACROSS PORTIONS OF WRN TN AND W/CNTRL MS WILL
MOVE RAPIDLY EWD.  THIS FRONT WILL ENTER WRN SECTIONS THIS EVE...
BE NEAR A HSV/BHM LINE BY MIDNIGHT...THEN BE ACROSS THE EXTREME SE
SECTIONS BY 6 AM SAT MORNING.  ALTHOUGH THE BEST UPPER SUPPORT IS
WELL NORTH OF THE AREA...MODELS FORECAST DECENT INSTABILITY AND
LIFT ACROSS THE NRN HALF OF THE AREA.  LATEST RADAR LOOPS SHOW
LINE OF SHWRS/TSTMS EXTENDING FROM NEAR JACKSON TN SWD TO NEAR
JACKSON MS.  WILL INCLUDE SLGT RISK WORDING FOR MUCH OF THE NORTH...
CENTRAL AND SW SECTIONS OF THE AREA PER THE LATEST OUTLOOK FROM
SPC.  WILL GO WITH HIGH POPS ACROSS THE ENTIRE AREA AS FRONT MOVES
TRHOUGH.

RAPID DRYING ON SAT AS WEAK HIGH PRESSURE BUILDS ACROSS THE AREA.
ONLY POPS WILL BE SLIGHT CHC ACROSS THE SE SECTIONS IN CASE FRONT
IS SLOW TO CLEAR.  MOIST SOUTHWEST FLOW ALOFT WILL PREVAIL SAT NIGHT
THROUGH SUN AS SEVERAL IMPULSES ARE FORECAST TO MOVE FROM SW TO NE
ACROSS THE AREA.  WILL GO WITH INCREASING CLOUDS SUN NIGHT AND
THEN SMALL POPS ON SUN.

EXTENDED FORECAST WILL CONTINUE WITH A MILD AND WET PATTERN AS THE
MOIST SOUTHWEST FLOW ALOFT MOVES SEVERAL IMPULSES INTO AND ACROSS THE
AREA.

HSV 40/46/35/50 +002
BHM 43/51/36/55 +002
MGM 50/58/40/57 8102

.BHM...NONE.

In the hours before

Special weather statement, Feb 9, 12:25 PM CST, 5 hours 33 minutes before
ALZ001>038-040>050-092230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 PM CST FRI FEB 9 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A STRONG COLD FRONT WILL APPROACH NORTH AND CENTRAL ALABAMA FROM THE
WEST THIS AFTERNOON AND EVENING...AND EXIT THE AREA BY SATURDAY
MORNING.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THIS FRONTAL BOUNDARY.  SOME STORMS COULD BECOME SEVERE THIS
AFTERNOON AND EVENING NORTHWEST OF A LINE FROM SCOTTSBORO...TO
BIRMINGHAM...AND MARION...WITH THE MAIN THREAT BEING DAMAGING WINDS.
THE THREAT OF THUNDERSTORM ACTIVITY WILL MAINLY BE BETWEEN 2 PM AND
11 PM...WITH THE STRONGEST LINE OF STORMS EXPECTED TO ENTER EXTREME
NORTHWEST ALABAMA AROUND 3 PM.  THE UPPER LEVEL SUPPORT ASSOCIATED
WITH THIS STORM SYSTEM WILL MOVE NORTH OF THE AREA TONIGHT...REMOVING
THE THREAT OF SEVERE WEATHER THREAT TO EASTERN PORTIONS OF NORTH AND
CENTRAL ALABAMA.

WINDS AHEAD OF THE COLD FRONT CONTINUE TO BE STRONG AND GUSTY THIS
AFTERNOON...RANGING FROM 15 TO 30 MPH...WITH OCCASIONAL GUSTS AS HIGH
AS 40 MPH.  A WIND ADVISORY REMAINS IN EFFECT AT LEAST THROUGH 4
PM...NORTHWEST OF A LINE FROM MARION...TO CALERA...TO GADSDEN...TO
CENTRE.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 5:04 PM CSTSevere Thunderstorm WarningBMXFayette, Walker26 min
Feb 9, 5:23 PM CSTSevere Thunderstorm WarningBMXTuscaloosa52 min
Feb 9, 5:28 PM CSTSevere Thunderstorm WarningBMXCullman, Walker, Winston47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.